Alert archive / Georgia / Tornado Warnings in 2024

Tornado Warning 6, NWS Charleston, SC

May 9, 2024McIntosh County, Georgia

NWS Charleston, SC issued this tornado warning at May 9, 2024, 3:58 PM EDT for McIntosh County, Georgia. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2024, 3:58 PM EDT (19:58 UTC)
Expired
May 9, 2024, 4:33 PM EDT
In force
35 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County McIntosh County, GA

The radar

The Jacksonville radar (KJAX), 103 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 4:25 PM EDTTSTM WND DMG1 E Darien, GATree down on Pine St.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 12:12 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2024-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

738 
WFUS52 KCHS 091958
TORCHS
GAC191-092045-
/O.NEW.KCHS.TO.W.0006.240509T1958Z-240509T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston SC
358 PM EDT Thu May 9 2024

The National Weather Service in Charleston has issued a

* Tornado Warning for portions of...
  McIntosh County in southeastern Georgia...

* Until 445 PM EDT.

* At 358 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Everett, moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include:
  Darien, Wolf Island, Carnigan, Sapelo Island, Little Saint Simons
  Island, Cox, Meridian, and Ridgeville.

This warning includes I-95 in Georgia between mile markers 50 and 55.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

&&

LAT...LON 3129 8142 3130 8142 3133 8144 3135 8152
      3140 8158 3145 8162 3147 8161 3149 8164
      3146 8118 3140 8122 3137 8122 3135 8124
      3131 8122 3129 8123
TIME...MOT...LOC 1958Z 283DEG 36KT 3140 8176 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
3 follow-up statements
080 
WWUS52 KCHS 092017
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
417 PM EDT Thu May 9 2024

GAC191-092045-
/O.CON.KCHS.TO.W.0006.000000T0000Z-240509T2045Z/
McIntosh GA-
417 PM EDT Thu May 9 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR PORTIONS
OF MCINTOSH COUNTY...

At 417 PM EDT, a severe thunderstorm capable of producing a tornado
was located just west of Darien, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include: 
Darien, Wolf Island, Carnigan, Sapelo Island, Little Saint Simons
Island, Cox, Meridian, and Ridgeville.

This warning includes I-95 in Georgia between mile markers 50 and 55.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

&&

LAT...LON 3129 8142 3130 8142 3133 8144 3135 8152
      3140 8158 3145 8162 3147 8161 3149 8164
      3146 8118 3140 8122 3137 8122 3135 8124
      3131 8122 3129 8123
TIME...MOT...LOC 2017Z 274DEG 37KT 3131 8151 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
984 
WWUS52 KCHS 092026
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
426 PM EDT Thu May 9 2024

GAC191-092045-
/O.CON.KCHS.TO.W.0006.000000T0000Z-240509T2045Z/
McIntosh GA-
426 PM EDT Thu May 9 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR PORTIONS
OF MCINTOSH COUNTY...

At 426 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Little Saint Simons Island, moving east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include: 
Darien, Little Saint Simons Island, Wolf Island, and Ridgeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

&&

LAT...LON 3130 8135 3129 8136 3130 8137 3129 8141
      3133 8144 3133 8145 3141 8143 3142 8121
      3140 8122 3137 8122 3135 8124 3131 8122
      3129 8123
TIME...MOT...LOC 2026Z 274DEG 42KT 3132 8135 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
009 
WWUS52 KCHS 092033
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
433 PM EDT Thu May 9 2024

GAC191-092042-
/O.CAN.KCHS.TO.W.0006.000000T0000Z-240509T2045Z/
McIntosh GA-
433 PM EDT Thu May 9 2024

...THE TORNADO WARNING FOR PORTIONS OF MCINTOSH COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. Wind gusts to 45 to 55 
mph are still possible across the southern parts of the county, 
including Sapelo Island.

&&

LAT...LON 3130 8135 3129 8136 3130 8137 3129 8141
      3133 8144 3133 8145 3141 8143 3142 8121
      3140 8122 3137 8122 3135 8124 3131 8122
      3129 8123
TIME...MOT...LOC 2030Z 283DEG 36KT 3131 8128 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at May 9, 3:56 PM EDT, 2 minutes earlier.

Area forecast discussion, May 9, 3:56 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
356 PM EDT Thu May 9 2024

.SYNOPSIS...
A cold front will approach the area tonight, then move offshore
Friday. High pressure will prevail for the weekend into early
next week. A storm system could affect the area by the middle
of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Radar indicates the line of strong thunderstorms is moving off
the coast of SC, and is near the coast of our GA counties.
Instability ahead of the line has peaked, but both the
instability and shear should sustain the thunderstorms for
another hour. The enhanced wind threat persists down there and
a tornado also cannot be ruled out.

We continue to adjust the POPs/weather grids based on the radar
trends. The CAMs have a better grasp of the overall line now,
with the southern end moving slower across our GA counties. Once
the line of thunderstorms moves offshore, expect 1-2 hours of
stratiform precipitation, followed by clearing by mid-evening.
The rest of the night should remain generally dry. However, a
second MCS will arrive from the west after the pre-dawn hours
Friday morning. Rain-cooled temperatures are expected to remain
nearly steady around 70 degrees tonight.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
The forecast for Friday is quite tricky. A quasi-zonal flow will
persist aloft, though we will see several potent shortwaves
ripple through the area during the day. Given the high theta-e
airmass across the Southeast, ample instability should be in
place to support convective development with these upper vort
maxima. Furthermore, the presence of 50-60 kt of 0-6 km bulk
shear will favor organization of the convection once it become
established. Most of the guidance continues to indicate the most
impressive shortwave will move through southeast SC/GA between
15Z and 18Z.

There is surprising agreement between the synoptic models and
the CAMs that a large area of showers and thunderstorms will
move across the forecast area between 9am and 3pm Friday. It
appears that an MCS could be ongoing across south central GA at
daybreak that then pushes east through our area. Thus, the
greatest coverage of convection would occur over our southeast
GA zones. This is also where the strongest convective indices
are expected, so our primary focus for severe weather potential
is in southeast GA and extreme southern SC. Damaging winds
appear to be the primary threat assuming the convection becomes
organized into a line. Isolated large hail or tornadoes can
never be completely ruled out. Farther to the north in SC, at
least scattered showers and thunderstorms will move through, but
extensive cloud cover in the morning and less available
instability should reduce the overall severe weather potential.
Rainfall totals on Friday will range from 1-1.5" in southeast GA
and 0.5-1.0" in southeast SC.

The brunt of the convection is expected to be off the coast by
3pm. A secondary shortwave will drop into SC early Friday
evening, pushing the cold front into the area. A big question
mark is what convection, if any, develops out ahead of the
front. It will heavily depend on what happens in southern SC
with the first batch of convection and whether or not the
airmass gets worked-over as a result. If convective coverage is
limited during the early afternoon activity, a greater degree of
destabilization could occur in southern SC, allowing for a more
conducive airmass for convective development late Friday
afternoon or early evening. For now we penciled in scattered
PoPs across eastern Berkeley/Charleston Counties late afternoon
and early evening.

Saturday will be dry and noticeably cooler with highs in the
upper 70s. Sunday will warm up a bit due to upper ridging, with
highs in the mid 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Early next week will briefly start off quiet before a warm front
extending across the Deep South lifts north. Conditions look quite
unsettled beginning late Monday night into Wednesday due to
plentiful upper forcing and deep moisture building in. Several
rounds of showers and thunderstorms are expected.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
20z TAFs: Radar indicates the line of strong thunderstorms has
moved east of the TAF sites. We amended CHS and JZI, to improve
conditions, since the storms have moved offshore. But we're
holding off on amending SAV as the storms are still nearby.
Behind the storms, stratiform precipitation will persist for
about another 1-2 hours. The precipitation should end by this
evening, with VFR persisting into part of the night. MOS and
some of the ensembles then indicate IFR ceilings developing over
the terminals late tonight, which we kept in the TAFs. Finally,
another round of showers and thunderstorms is expected to bring
impacts to the TAF sites late in the TAF time period.

Extended Aviation Outlook: Scattered to numerous showers and
thunderstorms could continue into Friday afternoon with flight
restrictions and gusty winds possible within convection. VFR
conditions will return for the weekend into early next week.
Scattered convection expected Monday night and Tuesday.

&&

.MARINE...
Through Sunset: A line of thunderstorms is moving though the
coastal waters. Some of these storms could produce gusts in
excess of 40 kts and possibly a waterspout. The main line of
storms should move east our waters and dissipate by about
sunset.

Tonight: Expect winds to be mainly SW 10-20 kt. A few gusts
up to 25 kt are possible across the Charleston County waters
this evening, especially across the far northeastern portion of
the zone. But the time and areal extend don't appear to be
enough to warrant a Small Craft Advisory. Seas should be in the
2-4 ft range.

Friday: A decent SW gradient expected in advance of a cold
front, though winds will be quite variable once convection moves
offshore midday. Late in the afternoon and early evening, wind
gusts could approach 25 kt, so it's not out of the realm of
possibility that a short-duration Small Craft Advisory is
needed. Due to the low confidence we will hold off on any
issuance with this package.

Marine conditions will improve Saturday morning as high pressure
builds in from the west. Winds/seas expected to increase Monday
night into Tuesday ahead of the next storm system.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...JRL
MARINE...JRL
Hazardous weather outlook, May 9, 3:50 PM EDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
350 PM EDT Thu May 9 2024

AMZ330-350-SCZ043-049-050-102000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Inland Colleton-Coastal Colleton-Charleston-
350 PM EDT Thu May 9 2024

...TORNADO WATCH 218 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

SCZ044-045-052-102000-
Dorchester-Inland Berkeley-Tidal Berkeley-
350 PM EDT Thu May 9 2024

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ101-116>119-137>141-SCZ047-048-051-102000-
Effingham-Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-
Long-Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Inland Jasper-Beaufort-Coastal Jasper-
350 PM EDT Thu May 9 2024

...TORNADO WATCH 218 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are expected to move through southeast
Georgia and extreme southern South Carolina Friday morning and early
afternoon. Some thunderstorms could be severe with damaging straight
line winds the primary threat.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ087-088-099-100-114-115-SCZ040-042-102000-
Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale-Hampton-
350 PM EDT Thu May 9 2024

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are expected to move through southeast
Georgia and extreme southern South Carolina Friday morning and early
afternoon. Some thunderstorms could be severe with damaging straight
line winds the primary threat.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ352-354-102000-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
350 PM EDT Thu May 9 2024

...TORNADO WATCH 218 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are expected to move through the coastal
waters early Friday afternoon. Some thunderstorms could be severe
with damaging winds.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ374-102000-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
350 PM EDT Thu May 9 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are expected to move through the coastal
waters early Friday afternoon. Some thunderstorms could be severe
with damaging winds.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Local storm report, May 9, 2:35 PM EDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
235 PM EDT Thu May 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Tstm Wnd Dmg     1 E Collins             32.18N  82.09W
05/09/2024                   Tattnall           GA   911 Call Center

            Tree down on Hwy 23 in Collins, GA.

&&

Event Number CHS2400247

DAK
Local storm report, May 9, 2:37 PM EDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
237 PM EDT Thu May 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     Tstm Wnd Dmg     1 WSW Collins           32.18N  82.12W
05/09/2024                   Tattnall           GA   911 Call Center

            Tree down on Live Oak St in Collins, GA.

&&

Event Number CHS2400248

DAK
Special weather statement, May 9, 3:10 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Charleston SC
310 PM EDT Thu May 9 2024

SCZ043-047>051-091945-
Coastal Colleton-Inland Jasper-Coastal
Jasper-Charleston-Beaufort-Inland Colleton-
310 PM EDT Thu May 9 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT, CHARLESTON,
COLLETON AND SOUTHEASTERN JASPER COUNTIES...

At 310 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Dale to near
Hardeeville, and moving southeast at 25 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of these storms include...
Hilton Head Island, Bluffton, Beaufort, Port Royal, Ridgeland, Edisto
Beach, Clarendon, and Jasper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3252 8016 3252 8023 3245 8032 3241 8033
      3244 8041 3237 8040 3232 8041 3227 8048
      3225 8058 3212 8072 3207 8084 3233 8114
      3273 8079 3253 8013
TIME...MOT...LOC 1910Z 292DEG 21KT 3258 8070 3231 8104

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Local storm report, May 9, 3:34 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
334 PM EDT Thu May 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     Tstm Wnd Dmg     Reidsville              32.09N  82.12W
05/09/2024                   Tattnall           GA   911 Call Center

            Tattnall County 911 Center reports several trees down
            around Reidsville.

&&

Event Number CHS2400249

CEB
Local storm report, May 9, 3:37 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
337 PM EDT Thu May 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Marine Tstm Wind 2 WSW Folly Beach       32.64N  79.97W
05/09/2024  M49 mph          Charleston         SC   Mesonet

            Weatherflow station Folly South measured 43 kt wind
            gust.

&&

Event Number CHS2400256

CEB
Special weather statement, May 9, 3:46 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Charleston SC
346 PM EDT Thu May 9 2024

SCZ048-051-092015-
Coastal Jasper-Beaufort-
346 PM EDT Thu May 9 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND SOUTH
CENTRAL JASPER COUNTIES...

At 346 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Bluffton, moving east at 25 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Hilton Head Island, Bluffton, Bellinger Hill Area, Hilton Head
Airport, Pritchardville, Forest Beach, and Folly Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3204 8089 3204 8093 3207 8096 3208 8098
      3210 8100 3210 8102 3227 8100 3229 8057
      3223 8059 3212 8072 3206 8085 3202 8087
      3202 8088
TIME...MOT...LOC 1946Z 274DEG 23KT 3218 8092

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:21 PM EDTSpecial Weather StatementCHSJenkins24 min
May 9, 12:38 PM EDTSevere Thunderstorm WarningCHSJenkins, Screven67 min
May 9, 1:19 PM EDTSevere Thunderstorm WarningCHSBulloch, Screven56 min
May 9, 1:54 PM EDTSevere Thunderstorm Warning Considerable damage threatCHSCandler, Evans, Tattnall66 min
May 9, 1:59 PM EDTTornado WarningCHSCandler, Evans, Tattnall31 min
May 9, 2:04 PM EDTSpecial Marine WarningCHS86 min
May 9, 2:09 PM EDTSevere Thunderstorm WarningCHSBulloch, Effingham, Screven51 min
May 9, 2:18 PM EDTSevere Thunderstorm Warning Considerable damage threatCHSBryan, Bulloch, Candler, Evans, Liberty, Long and 1 more57 min
May 9, 2:33 PM EDTSevere Thunderstorm Warning Considerable damage threatCHSLiberty, Long, Tattnall42 min
May 9, 2:48 PM EDTSevere Thunderstorm WarningCHSBryan, Bulloch, Chatham, Effingham, Liberty57 min
May 9, 3:03 PM EDTSevere Thunderstorm WarningCHSBryan, Chatham, Liberty, Long, McIntosh57 min
May 9, 3:04 PM EDTSevere Thunderstorm WarningCHSBryan, Liberty, Long, McIntosh56 min
May 9, 3:14 PM EDTSpecial Marine WarningCHS91 min
May 9, 3:15 PM EDTSpecial Marine WarningCHS2 hr
May 9, 3:25 PM EDTSpecial Marine WarningCHS95 min
May 9, 3:37 PM EDTSevere Thunderstorm WarningCHSBryan, Chatham38 min
May 9, 4:01 PM EDTSpecial Marine WarningCHS119 min
May 9, 4:55 PM EDTSpecial Marine WarningCHS35 min

Nearby

Tornado Warnings in Georgia, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.